How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Nurse Susan Your Own Question
Nurse Susan
Nurse Susan, Nurse (RN)
Category: Health
Satisfied Customers: 1091
Experience:  RN, BSN, MSN-ED, Nurse Educator whose passion is helping people understand their health and wellness
5707095
Type Your Health Question Here...
Nurse Susan is online now
A new question is answered every 9 seconds

My Doctor says I have COPD actually I went to an asthma Dr.

This answer was rated:

My Doctor says I have COPD actually I went to an asthma Dr. He said I did not need to take the advair. But I was afraid to stop. About 2 months ago I did stop and I stopped coughing. But about the beginning of July I began to cough again. When I went to my Dr. She said I was congested and suggested I take Veramist and claratin. She said I have a post nasal drip. This did not stop the cough. I do not wheeze, just cough with a tickle. I do bring up some mucus which is clear and is very little. Do you think I need a stronger nasal spray or that I have allergies.
HelloCustomer

I would like to try and help you but I need some more information. How do you feel? How bothered are you by this cough and tickle that you have? Is it affecting your life quality in any way? Does your cough get worse in a pattern that you can detect? (If you said, the cough is always worse in summer, or July, or August, it would strengthen a case for potential "allergies") Do you note any effects of COPD? Any difficulty breathing?

Thanks for clarifying,
Sincerely,
Susan
Customer: replied 4 years ago.
My cough does both er me cause when I am talking sometimes it interrupts my speech and I have to stop and take a drink of water. I feel fine otherwise. My cough did stop when I stopped the advair in May but after about 2 months it started again. I cough more in the morning when I first get up then will continue as a tickle during the day. Once in awhile it gets to be a hard cough. I have no difficulty breathing just the tickle and cough.

HelloCustomer

 

I hope I can help you here, please though understand that no one can diagnose or state anything online with 100% certainty. All I can offer is my best educated guess based on what you've written.

 

And I also think its possible that you may have some post nasal drip. This happens when the nasal cavity makes too much mucous. It can occur for many reasons, but common ones are colds, allergies, some medications, sinus conditions, and a deformity of the nose called a deviated septum. The fact that you are coughing most in the morning supports that; the mucous collects in your throat when you sleep and when you wake up, you cough more to clear it.

 

Most often, the main symptom of post nasal drip is a cough and a constant need to clear the throat. Here is more information regarding post nasal drip: http://www.webmd.com/allergies/postnasal-drip

 

A post nasal drip is one of the most common reasons for a chronic cough.

 

GERD or heartburn is another common reason for a chronic cough, and heartburn happens when there is reflux from the stomach to the esophagus. I can not say that is or is not happening in your case, but it is something to consider and perhaps discuss with your doctors. If your cough was better after a meal, I would suspect GERD. Antacids sold over the counter can help if this is GERD, but do please consult with your doctor before adding any medication, even OTC ones, as they can interact with medications you are taking and your doctor knows your history better than I.

 

Cough can be a variant of asthma as well, but I note you went to an "asthma doctor" (I assume pulmonologist there) who I hope did lung function testing and other testing and was able to rule this out. Here though is more information on cough variant asthma in case it was not addressed: http://www.webmd.com/asthma/guide/cough-variant-asthma

 

But your question: I think since you say this cough and tickle bothers you, that you should ask your practitioners about different combinations of medications. If the Claritin is not working, maybe Allegra can; if this an allergy of any type. A visit to an allergist would help determine if these are allergies that you have...though based on what you've written I am not so sure they are. You are, though, telling me this cough intrudes on your life...that makes it worth further investigations. Perhaps a second opinion has merit. Perhaps returning to your original doctors and saying you haven't gotten relief and need more help would be beneficial.

 

I hope I was able to help you,

Sincerely,

Susan

 

Please remember to only rate my answer when you are 100% satisfied. IF you feel the need to click either of the two stars on the left, please STOP and reply to me via the "CONTINUE CONVERSATION" button. Let me know the issue you have and I will be happy to continue further and do everything I can to provide you with the service you seek.

If you give any rating below 3 stars then I will not be compensated in any way for helping you today.

 


Nurse Susan and 3 other Health Specialists are ready to help you